Question of the Week # 186

186) A 65 year old woman is evaluated in your office for lower extremity swelling and weakness. She has difficulty speaking and progressive tongue enlargement for the past 3 months. Her past medical history is significant for renal insufficiency and hypertension that was diagnosed 6 months ago. A TSH level that was obtained 3 weeks ago was normal. She smokes cigarettes, about 1 pack per day for the past 35 years. Her medications include Lisinopril and Hydrochlorthiazide. On physical examination, her heart rate and rhythm are regular. Lungs are clear to auscultation. She has gross edema of the lower extremities. There is no extremity weakness. Head and neck examination reveals findings as shown below:

Most appropriate next step in management of this patient:

A) Stop Lisinopril

B) Start Levothyroxine

C) Intubation

D) Abdominal fat pad biopsy

E) Serum immunoelectrophoresis

13 Responses

  1. Stop lisinopril

  2. dddddddddd,amyloidosis

  3. Well, she has angioedema, Based on studies you must assume meds are involved. Lisinopril is known to do this (ace -) Even if this is not the cause, the correct choice would be top diocontinue the affending meds,

    • ACEI may cause angioedema but the diagnosis here is not Angioedema. ACEI induced angioedema is acute where as the tongue swelling described in this question is chronic ( 3 months duration). You can not expect a person to have angioedema involving the tongue for 3 months and still be alive. The chronic form of angioedema does occur but it is a relasping and remitting type not progressive.
      The most likely etiology is macroglossia due to amyloidosis. Serum immunoelectrophoresis may reveal monoclonal gammopathy and is a supportive evidence for amyloidosis. It is not diagnostic step for Amyloidosis. If Amyloidosis is suspected, an abdominal fat pad biopsy must be obtained to confirm the diagnosis.

      • No denial for Amyloidosis diagnosis. Biopsy and immunoelectrophoresis both leads to diagnosis. This case ask what is appropriate next step. As immunoelectrophoresis is less invasive than ab fat pad biopsy. How about immunoelectrophoresis as next best step and biopsy as confirmatory test?
        What do guys think?

  4. D………..

  5. The thing is she has got severe chronic angioedema, honestly speaking the first thing you want to do is “Stop the ACE(-)”. Acute Angioedema with an Ace inhibitor is not rare, it is pretty common. There is always a chance of getting an abdominal fat pad biopsy or serum immunoelectrophoresis later but you want to prevent an acute angioedema on a chronic case of 3 months duration. Evidence based medicine studies show “Prevention is better than cure” approach. There might be amyloidosis, no denial but that requires a good load of work up, before that STOP the Ace inhibitor. Disagree with Archer on this one!

  6. Stop lisinopril and intubate

    Airway management

  7. Eeee
    Amylodosis—3 month h/o—

  8. in my previous question I answered writing that this was a adverse effect of ACEI, lisinopril. taking the point ahead let me tell you that the same adverse effect is NOT seen by AT receptor antagonist like losartan. so the first thing to do is to stop lisinopril and the second step is to start losartan or telemesratn or olmisarten.
    three month history and amylodsis, I do not concur .

  9. Most appropriate next step will be to intubate this patient. No use carrying out other tests if she suffocates. some might argue that she’s had it for 3 months so why the rush but remember its gradually getting bigger and now she’s drooling.
    If any other test is carried out and treatment is started, results/remission will be gradual as well…….
    so C = intubate

  10. Pt has renal failure so it can also cause Amyloidosis so why electrophoreisis why not direct Abd fat biopsy

  11. whatever the cause may be whether is angioedema verses Amyloidosis, the first step here is to secure the patients airway first. you want to keep patient alive and then figure out what is going on with her.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: